Numerical solution of the three-dimensional fluid flow in a rotating heterogeneous porous channel

Mark A. Havstad, Peter Vadasz

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

A numerical solution to the problem of the three-dimensional fluid flow in a long rotating heterogeneous porous channel is presented. A co-ordinate transformation technique is employed to obtain accurate solutions over a wide range of porous media Ekman number values and consequent boundary layer thicknesses. Comparisons with an approximate asymptotic solution (for large values of Ekman number) and with theoretical predictions on the validity of Taylor-Proudman theorem in porous media for small values of Ekman number show good qualitative agreement. An evaluation of the boundary layer thickness is presented and a power-law correlation to Ekman number is shown to well-represent the results for small values of Ekman number. The different three-dimensional fluid flow regimes are presented graphically, demonstrating the distinct variation of the flow field over the wide range of Ekman numbers used.

Original languageEnglish (US)
Pages (from-to)411-429
Number of pages19
JournalInternational Journal for Numerical Methods in Fluids
Volume31
Issue number2
DOIs
StatePublished - Sep 1999
Externally publishedYes

    Fingerprint

Keywords

  • Coriolis acceleration
  • Heterogeneous porous media
  • Rotating flow
  • Secondary circulation

ASJC Scopus subject areas

  • Computational Theory and Mathematics
  • Computer Science Applications
  • Computational Mechanics
  • Mechanics of Materials
  • Safety, Risk, Reliability and Quality
  • Applied Mathematics
  • Condensed Matter Physics

Cite this